Alert archive / Texas / Flash Flood Watches in 2008
Flash Flood Watch 4, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Aug 17, 2008, 3:32 AM CDT for 14 counties in Texas. It took effect at Aug 17, 2008, 4:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2008, 3:32 AM CDT (08:32 UTC)
- In effect from
- Aug 17, 2008, 4:00 AM CDT
- Expired
- Aug 17, 2008, 10:58 AM CDT
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS64 KEWX 170832 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 332 AM CDT SUN AUG 17 2008 ...HEAVY RAIN EVENT EVOLVING OVER SOUTH CENTRAL TEXAS... .A STRONG UPPER LOW OVER THE ROCKIES HAS PULLED TROPICAL AIR INTO SOUTH TEXAS. AS THIS UPPER LOW MOVES SOUTHEAST INTO TEXAS, THE CHANCES FOR WIDESPREAD RAIN WITH HEAVY DOWNPOURS WILL INCREASE. TXC019-127-137-163-171-265-271-299-323-325-385-463-465-507-171645- /O.NEW.KEWX.FF.A.0004.080817T0900Z-080820T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANDERA-DIMMIT-EDWARDS-FRIO-GILLESPIE-KERR-KINNEY-LLANO-MAVERICK- MEDINA-REAL-UVALDE-VAL VERDE-ZAVALA- INCLUDING THE CITIES OF...BANDERA...CARRIZO SPRINGS... ROCKSPRINGS...PEARSALL...FREDERICKSBURG...KERRVILLE... BRACKETTVILLE...LLANO...EAGLE PASS...HONDO...LEAKEY...UVALDE... DEL RIO...CRYSTAL CITY 332 AM CDT SUN AUG 17 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS... INCLUDING THE FOLLOWING COUNTIES...BANDERA...DIMMIT... EDWARDS...FRIO...GILLESPIE...KERR...KINNEY...LLANO... MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE AND ZAVALA. * THROUGH TUESDAY EVENING * AN UPPER LEVEL STORM SYSTEM OVER THE ROCKIES HAS MAINTAINED A MOIST TROPICAL TAP OVER TEXAS THE PAST COUPLE OF DAYS. AS THIS STORM SYSTEM DROPS SOUTHEAST INTO TEXAS, THE RAINS WILL GRADUALLY SPREAD FROM THE RIO GRANDE PLAINS EAST TO THE INTERSTATE 35 CORRIDOR. MOST RAINFALL TODAY WILL SOAK INTO THE PARCHED GROUND. HOWEVER, AS RAINS PERSISTS AND BECOME HEAVY AT TIMES, THE GROUND WILL BECOME SATURATED, LEADING TO RUNOFF AND FLASH FLOODING. AS THIS RAIN EVENT UNFOLDS, THE FLASH FLOOD WATCH MAY NEED RECONFIGURING. A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS ISSUED. $$
1 follow-up statement
000 WGUS64 KEWX 171558 FFAEWX FLOOD WATCH NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1058 AM CDT SUN AUG 17 2008 ...FLASH FLOOD WATCH HAS BEEN DISCONTINUED... .IN WAKE OF ISOLATED LOCALLY HEAVY RAIN FROM SATURDAY EVENING AND LATE LAST NIGHT...A PERIOD OF DECREASING SHOWER ACTIVITY CONTINUES LATE THIS MORNING. THERE WILL BE A CHANCE FOR SHOWERS OR THUNDERSTORMS...WITH ISOLATED LOCALLY HEAVY RAIN...THIS AFTERNOON AND EVENING...THEN DIMINISHING TONIGHT. SINCE WIDESPREAD RAIN IS NOT EXPECTED TODAY...AND SOILS CONTINUE TO BE DRY FROM THE CURRENT DROUGHT...THE FLASH FLOOD WATCH HAS BEEN DISCONTINUED LATE THIS MORNING...FOR TODAY AND TONIGHT. TXC019-127-137-163-171-265-271-299-323-325-385-463-465-507-171700- /O.CAN.KEWX.FF.A.0004.000000T0000Z-080820T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANDERA-DIMMIT-EDWARDS-FRIO-GILLESPIE-KERR-KINNEY-LLANO-MAVERICK- MEDINA-REAL-UVALDE-VAL VERDE-ZAVALA- INCLUDING THE CITIES OF...BANDERA...CARRIZO SPRINGS... ROCKSPRINGS...PEARSALL...FREDERICKSBURG...KERRVILLE... BRACKETTVILLE...LLANO...EAGLE PASS...HONDO...LEAKEY...UVALDE... DEL RIO...CRYSTAL CITY 1058 AM CDT SUN AUG 17 2008 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS HAS BEEN CANCELED. IN WAKE OF ISOLATED LOCALLY HEAVY RAIN FROM SATURDAY EVENING AND LATE LAST NIGHT...A PERIOD OF DECREASING SHOWER ACTIVITY CONTINUES LATE THIS MORNING. THERE WILL BE A CHANCE FOR SHOWERS OR THUNDERSTORMS...WITH ISOLATED LOCALLY HEAVY RAIN...THIS AFTERNOON AND EVENING...THEN DIMINISHING TONIGHT. SINCE WIDESPREAD RAIN IS NOT EXPECTED TODAY...AND SOILS CONTINUE TO BE DRY FROM THE CURRENT DROUGHT...THE FLASH FLOOD WATCH HAS BEEN DISCONTINUED LATE THIS MORNING...FOR TODAY AND TONIGHT. THE FLASH FLOOD WATCH MAY NEED TO BE REISSUED LATER FOR THE PERIOD OF MONDAY THROUGH WEDNESDAY. A STRONG LOW OVER THE EASTERN ROCKIES AND THE WESTERN GREAT PLAINS IS EXPECTED TO MOVE TO NORTH AND CENTRAL TEXAS MONDAY THROUGH TUESDAY...AND WINDS ALOFT WILL NOT BE STRONG ENOUGH TO CARRY THIS RAIN MAKING WEATHER SYSTEM OUT OF THE AREA UNTIL THURSDAY AND FRIDAY. AS A RESULT...A HEAVY RAIN EVENT IS EXPECTED TO DEVELOP MONDAY THROUGH WEDNESDAY...BRINGING MORE WIDESPREAD WETTING AND LOCALLY HEAVY RAINS. RAINFALL AMOUNTS OF 2 TO 6 INCHES ARE POSSIBLE FROM MONDAY THROUGH WEDNESDAY. HEAVIER RAINFALL AMOUNTS COULD DEVELOP IN PLACES WHERE STORMS BECOME STATIONARY OR CONTINUE TO TRACK ACROSS THE SAME LOCATION. ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT ON THE TIMING AND INTENSITY OF THE HEAVY RAIN EVENT EXPECTED FROM MONDAY AUGUST 18TH THROUGH WEDNESDAY AUGUST 20TH. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 3:15 AM CDT, 17 minutes earlier.
Area forecast discussion, Aug 17, 3:15 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 315 AM CDT SUN AUG 17 2008 .DISCUSSION... INVERTED SFC TROF ANALYZED FROM LAREDO TO HONDO TO LLANO AT MIDNIGHT. A CONVERGENCE WAS ALSO ANALYZED FROM JUST NORTH OF LAREDO EAST TO JUST NORTH OF CORPUS CHRISTI. THE INTERSECTION IS KEEPING RAIN GOING ACROSS MAVERICK AND DIMMIT COUNTIES. THE RUC PICKS UP ON THE CONVERGENT BOUNDARY AND HAS IT STATIONARY THIS MORNING. MODELS NOT DOING TOO GOOD WITH SURFACE FEATURES BECAUSE OF THE MANY OUTFLOW BOUNDARIES. HOWEVER, THE UPPER LEVELS ARE ALL INITIALIZED WELL WITH 00Z UPPER AIR PLOTS. BETTER ORGANIZED RAIN WILL SHAPE UP TODAY WITH THE 700MB TROF MOVING SOUTHEAST TOWARD THE RIO GRANDE. THE RIO GRANDE REGION IS EXPECTED TO RECEIVE EXCESSIVE RAIN TODAY LEADING TO LOCALIZED FLOODING. THE 700MB TROF IS PROGGED TO DRIFT EASTWARD ACROSS THE CWA OVER THE NEXT 3 DAYS. WITH THE TROPICAL AIR OVER US, LOCALLY HEAVY RAIN AND THE POSSIBILITY OF FLASH FLOODING WILL BE WITH US THROUGH AT LEAST TUESDAY. WILL START A FLASH FLOOD WATCH FOR THE WESTERN HALF OF THE CWA WHERE RAIN SHIELD IS PERSISTING (ROUGHLY ALONG AND WEST OF A LLANO TO PEARSALL LINE). IT IS LIKELY THE WATCH WILL NEED RECONFIGURING AS THIS RAIN EVENT EVOLVES. BY MIDWEEK (WEDNESDAY) THE UPPER TROF AXIS IS PROGGED TO SLICE NORTH-SOUTH ALONG I-35 WITH HIGH P.W.S OVER THE EASTERN THIRD OF THE CWA, KEEPING THE RISK OF FLASH FLOODING RAINS GOING EAST OF I-35. SOIL MOISTURE SHOULD BE REPLENISHED BY LATTER HALF OF NEXT WEEK. THEREFORE, MAX TEMPS WILL HOVER NEAR SEASONAL NORMALS FOR THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 88 69 88 70 84 / 80 80 80 60 60 AUSTIN BERGSTROM INTL AIRPORT 87 69 89 68 84 / 80 80 80 60 60 DEL RIO INTL AIRPORT 87 72 86 71 88 / 100 100 70 50 50 SAN ANTONIO INTL AIRPORT 87 72 86 71 85 / 90 90 80 60 60 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...GILLESPIE...KERR... KINNEY...LLANO...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE... ZAVALA. && 06/11
Hazardous weather outlook, Aug 16, 5:40 AM CDT, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 540 AM CDT SAT AUG 16 2008 TXZ171>173-183>194-202>209-217>225-228-171100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 540 AM CDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... LOCALLY HEAVY RAINFALL IS POSSIBLE FROM SUNDAY THROUGH WEDNESDAY AS AN UPPER LEVEL LOW DROPS SOUTH INTO NORTH CENTRAL TEXAS AND BECOMES STATIONARY FOR A COUPLE OF DAYS BEFORE LIFTING NORTHEAST OUT OF TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 16, 9:37 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
937 PM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 4 NE NEW BRAUNFELS 29.75N 98.07W
08/16/2008 M2.80 INCH COMAL TX NWS EMPLOYEE
1.5 HOUR RAINFALL...STREET FLOODING...DRIVERS
STRANDED...SUBDIVISION CUT OFF FOR A WHILE
&&
EVENT NUMBER EWX0800211
JPBLocal storm report, Aug 16, 10:50 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1050 PM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 S LULING 29.67N 97.65W
08/16/2008 M3.65 INCH CALDWELL TX COCORAHS
1 HR RAINFALL ENDING AT 645 PM
0730 PM HEAVY RAIN 4 NE NEW BRAUNFELS 29.75N 98.07W
08/16/2008 M2.80 INCH COMAL TX NWS EMPLOYEE
1.5 HOUR RAINFALL...STREET FLOODING...DRIVERS
STRANDED...SUBDIVISION CUT OFF FOR A WHILE
0905 PM HEAVY RAIN 1 ESE SEGUIN 29.57N 97.95W
08/16/2008 M3.05 INCH GUADALUPE TX COCORAHS
3 HOUR RAINFALL ENDING AT 905 PM
&&
EVENT NUMBER EWX0800209 EWX0800211 EWX0800210
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:31 PM CDT | Areal Flood Advisory | EWX | Bastrop, Bexar, Caldwell, Comal, Gonzales, Guadalupe and 5 more | 119 min |
| Aug 16, 7:41 PM CDT | Areal Flood Advisory | EWX | Bandera, Medina, Uvalde | 109 min |
| Aug 16, 9:30 PM CDT | Areal Flood Advisory | EWX | Bandera, Frio, Medina, Uvalde | 2 hr |
| Aug 17, 12:16 AM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick | 3 hr |
| Aug 17, 3:15 AM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick | 2 hr |
| Aug 17, 9:58 AM CDT | Areal Flood Advisory | EWX | Uvalde | 82 min |
Nearby
Flash Flood Watches in Texas, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.